Alert archive / Kentucky / Special Weather Statements in 2015

Special Weather Statement, NWS Charleston, WV

August 4, 2015Lawrence County, Kentucky

NWS Charleston, WV issued this special weather statement at Aug 4, 2015, 3:05 AM EDT for Lawrence County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2015, 3:05 AM EDT (07:05 UTC)
Expired
Aug 4, 2015, 3:45 AM EDT
In force
40 min
Issued by
NWS Charleston, WV

County Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2015-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2015-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1195 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WWUS81 KRLX 040705
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
305 AM EDT TUE AUG 4 2015
 
KYZ105-WVZ005-040745-
LAWRENCE-WAYNE-
305 AM EDT TUE AUG 4 2015

...STRONG THUNDERSTORMS WILL AFFECT LAWRENCE AND WAYNE COUNTY...

AT 304 AM EDT...A STRONG THUNDERSTORMS WERE ACROSS EASTERN 
KENTUCKY...NEAR MOON...OR 7 MILES SOUTHEAST OF SANDY HOOK...MOVING 
EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE 
STORMS.

LOCATIONS IMPACTED INCLUDE...
LOUISA...BLAINE...YATESVILLE LAKE STATE PARK...FORT GAY...CHARLEY...
ULYSSES...MARTHA...GALLUP...FALLSBURG AND HOUCKVILLE.

LAT...LON 3800 8302 3804 8300 3805 8296 3809 8293
      3811 8289 3813 8290 3820 8261 3794 8258
      3792 8260 3789 8260 3788 8261 3789 8267
      3797 8283 3800 8294 3800 8296 3796 8299
      3797 8302
TIME...MOT...LOC 0704Z 259DEG 24KT 3801 8304 
$$

14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:42 AM EDT, 23 minutes earlier.

Area forecast discussion, Aug 4, 2:42 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
242 AM EDT TUE AUG 4 2015

.SYNOPSIS...
A COLD FRONT CROSSES THIS MORNING. HIGH PRESSURE CROSSES TUESDAY
AFTERNOON INTO WEDNESDAY. A LOW PRESSURE SYSTEM CROSSES THURSDAY
AND THURSDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT STILL NW OF THE AREA EARLY THIS MORNING WILL CROSS THE
AREA THIS MORNING...MAINLY DURING THE DAYLIGHT MORNING HOURS.
CONVECTION MAY REFIRE S THIS AFTERNOON DEPENDING UPON THE
PROGRESS OF THE FRONT...BUT NOT SURE ABOUT CONVECTION NAM12 IS
HINTING AT TONIGHT S.

OTHERWISE MORNING STRATOCU WILL MIX OUT BY MIDDAY OR EARLY
AFTERNOON. RIVER VALLEY FOG IS POSSIBLE TONIGHT...BUT MAY BE
LIMITED ACROSS LARGE PORTIONS OF THE MIDDLE OHIO VALLEY AND
CENTRAL WV...WHERE THE RAIN DID NOT HIT.

BLENDED IN THE MAV AND ONLY SOME MET FOR HIGHS TODAY...THOUGHT
THE MET WAS TOO HIGH. BLENDED IN BIAS CORRECTED VERSIONS OF THE
MET AND MAV FOR LOWS TONIGHT WHICH SHOWS A SLIGHTLY TIGHTER
TEMPERATURE GRADIENT IN THE BAROCLINIC ZONE N OF THE FRONT.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
MODELS DIFFER ON TIMING WITH FEATURES AFFECTING THE CWA THROUGH
WEDNESDAY NIGHT. HIGH PRESSURE WILL MOVE EASTWARD AND EXIT THE
REGION BY WEDNESDAY AFTERNOON. A WARM FRONT ASSOCIATED FROM THE
NEXT SYSTEM OVER THE MISSISSIPPI VALLEY WILL LIFT NORTHWARD OVER
THE AREA ON WEDNESDAY AND WEDNESDAY NIGHT. INTRODUCED SLIGHT CHC
POPS TUESDAY NIGHT/WEDNESDAY TIMEFRAME...MAINLY CONFINED TO THE
EXTREME SW PORTION OF THE CWA...INITIALLY...AND THEN SPREAD THEM
NORTHWARD WITH THE WARM FRONT. WITH MODELS DIFFERING ON
TIMING...TRIED TO TIME POPS WITH A BLEND OF NAM/GFS SOLUTION. BY
WEDNESDAY NIGHT...HAVE CHC POPS EVERYWHERE. TEMPERATURES A
CONSENSUS BLEND OF GUIDANCE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
NEXT SYSTEM MOVE FROM THE MISSISSIPPI VALLEY AND INTO OUR REGION
THURSDAY THROUGH FRIDAY TIMEFRAME. WARM FRONT OVER THE REGION WILL
LIFT NORTHWARD AS CENTER OF LOW AND ITS TRAILING COLD FRONT IS
FORECAST TO MOVE ACROSS THURSDAY NIGHT AND EXIT FRIDAY NIGHT.
MOISTURE FEED IS GOOD WITH THIS STORM AND INTRODUCED LIKELY POPS
ACROSS THE CWA BY THURSDAY EVENING FOR SHOWERS AND THUNDERSTORMS.

HIGH PRESSURE BUILDS IN BEHIND THE LOW AND COLD FRONT DRYING US
OUT FOR THE WEEKEND WITH SLIGHTLY COOLER TEMPERATURES.

ANOTHER SYSTEM AFFECTS THE AREA LATE MONDAY WITH TEMPERATURES
WARMING A TAD.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
LINE OF SHOWERS AND STRONG THUNDERSTORMS OVER NERN WV WELL S OF A
COLD FRONT...WERE MOVING ENEWD...THE TAIL END OF THE LINE ALREADY
NE OF EKN. STRONGER THUNDERSTORMS ARE NOT LIKELY TO DIRECTLY
EFFECT EKN EARLY THIS MORNING UNLESS THE LINE BACK BUILDS MORE
THAN EXPECTED. OTHERWISE ANOTHER CLUSTER OF SHOWERS AND
THUNDERSTORMS WAS DISSIPATING OVER THE TUG FORK AND SOUTHERN COAL
FIELDS.

THE COLD FRONT WILL CROSS THE AREA TODAY...REACHING THE OHIO
RIVER BY DAWN...CENTRAL WV BY MID MORNING BEFORE CROSSING THE
MOUNTAINS BY EARLY THIS AFTERNOON. SOME MVFR STRATOCU AND MIST
MAY BRIEFLY LOWER TO IFR AROUND AND JUST AFTER DAWN.

SCATTERED CONVECTION WILL FIRE UP OVER THE SRN MOUNTAINS THIS
AFTERNOON AS THE FRONT CROSSES THAT AREA. THIS MAY EXTEND BACKINTO
THE TUG FORK AREA DEPENDING UPON THE PROGRESS OF THE FRONT DOWN
THERE. VFR CONDITIONS CODED AT THE SIX TAF SITES THIS AFTERNOON AS
CONVECTION WILL BE TOO WIDELY SCATTERED TO CODE...AND ACTUALLY S
OF ALL SITES BUT BKW.

FOG MAY START TO FORM BY 06Z TONIGHT AS WEAK HIGH PRESSURE BUILDS
INTO THE AREA.

LIGHT SW SFC FLOW EARLY THIS MORNING WILL BECOME LIGHT NW BEHIND
THE FRONT TODAY...AND THEN LIGHT AND VARIABLE TO CALM TONIGHT.
MODERATE W FLOW ALOFT EARLY THIS MORNING WILL BECOME LIGHT TODAY
AND REMAIN LIGHT W TUE NT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: DEVELOPMENT AND EXTENT OF LOWER CEILINGS NEAR
THE FRONT...MAY VARY FROM FORECAST AND BE DEPENDENT ON NEW
DEVELOPMENT OF SHOWERS EARLY THIS MORNING. THIS MAY ALSO AFFECT
EXTENT OF LOWER STRATOCU AND MIST THIS MORNING.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              TUE 08/04/15
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  M    M    M    M    M    M    L    M    M    M    M    M
HTS CONSISTENCY  M    M    M    M    M    M    L    M    M    M    M    H
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    M    M    M    M    L    M    M    M    M    H
PKB CONSISTENCY  M    M    H    H    H    H    M    M    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    H    H    H

AFTER 06Z WEDNESDAY...
IFR POSSIBLE THURSDAY AND THURSDAY NIGHT IN SHOWERS AND
THUNDERSTORMS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/ARJ/TRM
NEAR TERM...TRM
SHORT TERM...JS
LONG TERM...JS/26
AVIATION...TRM

In the hours before

Special weather statement, Aug 4, 1:39 AM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
139 AM EDT TUE AUG 4 2015

WVZ030>032-039-040-047-040645-
BARBOUR-TAYLOR-HARRISON-LEWIS-RANDOLPH-UPSHUR-
139 AM EDT TUE AUG 4 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
HARRISON...NORTHEASTERN LEWIS...NORTHERN RANDOLPH...NORTHERN
UPSHUR...BARBOUR AND SOUTHERN TAYLOR COUNTIES...

AT 138 AM EDT...A STRONG THUNDERSTORM WAS NEAR WESTON...MOVING EAST.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELKINS...BUCKHANNON...WESTON...PHILIPPI...AUDRA STATE PARK...
BELINGTON...STONEWALL JACKSON...JACKSON MILL...BEVERLY...WEST
MILFORD...JUNIOR...LOST CREEK...JANE LEW...FLEMINGTON...WOMELSDORF
(COALTON)...MONTROSE...HARMAN...PHEASANT RUN...HODGESVILLE AND
GALLOWAY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
      3887 7951 3884 7954 3879 7950 3875 7954
      3895 8051 3917 8054 3935 7990 3930 7989
      3929 7986 3924 7985 3923 7981 3913 7984
      3908 7978 3904 7978 3897 7951 3896 7935
TIME...MOT...LOC 0538Z 259DEG 43KT 3907 8036

14
Local storm report, Aug 4, 2:12 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
212 AM EDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             PHILIPPI                39.15N  80.04W
08/04/2015  E0.88 INCH       BARBOUR            WV   PUBLIC

            NICKEL SIZE HAIL REPORTED

&&

EVENT NUMBER RLX1501788

SL
Local storm report, Aug 4, 2:47 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 AM EDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND DMG     1 E PHILIPPI            39.15N  80.03W
08/04/2015                   BARBOUR            WV   911 CALL CENTER

            LARGE BRANCHES DOES IN ROADWAY ALONG ROUTE 119 IN
            PHILLIPPI. TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER RLX1501789

SL
Local storm report, Aug 4, 2:53 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
253 AM EDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     N BUCKHANNON            38.99N  80.23W
08/04/2015                   UPSHUR             WV   911 CALL CENTER

            MULTIPLE TREE LIMBS DOWN IN ROADWAY AT THE INTERSECTION
            OF ROUTE 20 AND 119. TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER RLX1501790

SL
Local storm report, Aug 4, 2:55 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
255 AM EDT TUE AUG 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND DMG     1 E PHILIPPI            39.15N  80.03W
08/04/2015                   BARBOUR            WV   911 CALL CENTER

            LARGE BRANCHES DOWN IN ROADWAY ALONG ROUTE 119 IN
            PHILLIPPI. TIME ESTIMATED FROM RADAR

&&

CORRECTED REMARKS

EVENT NUMBER RLX1501789

SL
Special weather statement, Aug 4, 3:05 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
305 AM EDT TUE AUG 4 2015

KYZ105-WVZ005-040745-
LAWRENCE-WAYNE-
305 AM EDT TUE AUG 4 2015

...STRONG THUNDERSTORMS WILL AFFECT LAWRENCE AND WAYNE COUNTY...

AT 304 AM EDT...A STRONG THUNDERSTORMS WERE ACROSS EASTERN
KENTUCKY...NEAR MOON...OR 7 MILES SOUTHEAST OF SANDY HOOK...MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LOUISA...BLAINE...YATESVILLE LAKE STATE PARK...FORT GAY...CHARLEY...
ULYSSES...MARTHA...GALLUP...FALLSBURG AND HOUCKVILLE.

LAT...LON 3800 8302 3804 8300 3805 8296 3809 8293
      3811 8289 3813 8290 3820 8261 3794 8258
      3792 8260 3789 8260 3788 8261 3789 8267
      3797 8283 3800 8294 3800 8296 3796 8299
      3797 8302
TIME...MOT...LOC 0704Z 259DEG 24KT 3801 8304

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:57 PM EDTSpecial Weather StatementRLXWayne48 min
Aug 3, 10:42 PM EDTSpecial Weather StatementRLXLincoln, Logan, Wayne48 min
Aug 3, 11:36 PM EDTSpecial Weather StatementRLXBoone, Logan, Mingo39 min
Aug 4, 12:46 AM EDTSpecial Weather StatementRLXBarbour, Braxton, Calhoun, Gilmer, Lewis, Randolph and 1 more59 min
Aug 4, 1:39 AM EDTSpecial Weather StatementRLXBarbour, Lewis, Upshur66 min
Aug 4, 2:00 AM EDTSevere Thunderstorm WarningRLXBarbour, Taylor27 min
Aug 4, 5:23 PM EDTSpecial Weather StatementRLXMcDowell, Mingo37 min
Aug 4, 6:32 PM EDTSpecial Weather StatementRLXWayne28 min
Aug 3, 9:14 PM EDTSpecial Weather StatementRLXCarter46 min

Nearby

Special Weather Statements in Kentucky, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.